JOURNAL ARTICLE

[Severe hypercalcemia due to vitamin D intoxication]

C Chambellan-Tison, B Horen, G Plat-Wilson, P Moulin, I Claudet
Archives de Pédiatrie: Organe Officiel de la Sociéte Française de Pédiatrie 2007, 14 (11): 1328-32
17931839

UNLABELLED: We report on a case of severe hypercalcemia due to vitamin D intoxication in a 4-month-old infant,

CASE REPORT: A 4-month-old boy was admitted for anorexia, weakness, hypotonia, constipation and lethargy. Initial physical examination evidenced a severe axial hypotonia, signs of moderate intracellular dehydration, polyuria and leucocyturia. Hemodynamic parameters were normal. The infant's origin was Turkish. Basic blood chemistry showed a high serum calcium concentration of 4.28 and 4.55 mmol/l on a second control. The EKG showed a short QTc interval calculated at 0.34 s. Due to worsening neurological condition, the infant was referred to the pediatric intensive care unit. Because of the association of neurological impairment, EKG abnormality and high serum calcium level, haemodialysis was performed. Treatment included hyperhydration, high doses of intravenous of loop diuretics and sodium pamidronate infusion. Hormonal, radiological, abdominal and cardiac investigations combined with a new parental interview led to the diagnosis of vitamin D intoxication due to excessive daily administration. We were unable to determine the exact total amount because of the language barrier. Clinical outcome was marked by nephrocalcinosis without renal function impairment, iliac venous thrombosis secondary to the dialysis catheter and a full neurological recovery without sequelae after 3 months.

DISCUSSION: Fear of rickets, especially in Turkish families residing in France, can lead some parents to administer massive daily quantities of vitamin D. This practice is facilitated by the possibility of purchasing high dosage forms of vitamin D via the Internet. When faced with an infant presenting with digestive disorders such as vomiting and constipation, associated with neurological troubles (lethargy, hypotonia) and hypercalcemia, vitamin D intoxication should be considered after tumoral, hormonal or malformative (Williams-Beuren syndrome) causes have been eliminated. Combined with hyperhydration and loop diuretics, biphosphonate infusion often allows to control hypercalcemia. Nephrocalcinosis seems correlated to chronic administration while cardiovascular disorders are more likely associated with massive acute vitamin D administration, severe dysrhythmia being rare in children in this context.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
17931839
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"